Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 137, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2023, 3:29 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2023, 3:29 PM PDT (22:29 UTC)
- Expired
- Sep 12, 2023, 5:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 39 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WGUS55 KVEF 122229
FFWVEF
CAC071-NVC003-130030-
/O.NEW.KVEF.FF.W.0137.230912T2229Z-230913T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
329 PM PDT Tue Sep 12 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
South Central Clark County in southern Nevada...
* Until 530 PM PDT.
* At 329 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain around Nipton Road. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Searchlight, Nipton, and Nipton And Ivanpah Roads.
This includes State Route 164 in Clark County between mile marker 1
and mile marker 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3561 11495 3545 11493 3533 11534 3535 11544
3546 11544 3553 11542 3557 11539
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM2 follow-up statements
288
WGUS75 KVEF 122339
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
439 PM PDT Tue Sep 12 2023
CAC071-NVC003-130030-
/O.CON.KVEF.FF.W.0137.000000T0000Z-230913T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
439 PM PDT Tue Sep 12 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT THIS
AFTERNOON FOR SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES...
At 439 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain around Nipton Road. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Searchlight, Nipton, and Nipton And Ivanpah Roads.
This includes State Route 164 in Clark County between mile marker 1
and mile marker 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3561 11495 3545 11493 3533 11534 3535 11544
3546 11544 3553 11542 3557 11539
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM350
WGUS75 KVEF 130024
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
524 PM PDT Tue Sep 12 2023
CAC071-NVC003-130034-
/O.EXP.KVEF.FF.W.0137.000000T0000Z-230913T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
524 PM PDT Tue Sep 12 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT THIS AFTERNOON FOR
SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES...
The storms are moving out of the warned area. Flooding is no longer
expected to pose a threat near Nipton Road. Please continue to heed
remaining road closures.
LAT...LON 3561 11495 3545 11493 3533 11534 3535 11544
3546 11544 3553 11542 3557 11539
$$
SMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:18 PM PDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 12, 12:18 PM PDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1218 PM PDT Tue Sep 12 2023 .SYNOPSIS...Another round of thunderstorms is likely this afternoon and evening, mainly in northwest Arizona and southern Nevada. The main concern is heavy rainfall, along with strong winds and frequent lightning. Additional storm activity will taper off the next two days, becoming dry by the weekend. && .DISCUSSION...Through Next Wednesday. Skies have started to clear out over southern Nevada and northwest Arizona, meaning a transition from stratiform rainfall to potential convective development. Activity should peak between 20Z and 02Z, though isolated storms have already started to form over mountains in southern Nevada. Slow clearing of cloud cover over Mohave County and as a result cooler temperatures over the area may somewhat delay convective initiation. Once storms do start to develop, the presence of 35 knots of surface to 6 km shear and around 1000 J/kg MLCAPE may allow for the development of small hail and frequent lightning. Afternoon DCAPE values between 1100 and 1400 J/kg mean that gusty outflow winds are a threat as well. PWATs between 1.0 and 1.4 inches could lead to locally heavy rainfall, as seen in some storms so far this morning. Convection seen so far this morning has also mostly been terrain driven, a pattern expected to continue into the afternoon. Tomorrow, a ridge of high pressure over the eastern Pacific Ocean and zonal flow over the Four Corners states will create northwesterly flow aloft over the forecast area. Shortwaves moving along this pattern and lingering moisture may lead to additional isolated thunderstorms on Wednesday and Thursday afternoon. The ridge of high pressure moves in from the Pacific into the western United States towards the end of the week, creating dry and stable conditions over the forecast area Friday and through the weekend. Long range models are starting to show agreement that low pressure will move into the Intermountain West sometime in the middle of next week, but details are unclear at this time. Will continue to monitor the development of this feature. Temperatures rise slightly as high pressure builds in, with highs staying within a few degrees of average. Temperatures begin to fall back to below average values as the trough starts to influence the upper level pattern above the forecast area. && .AVIATION...For Harry Reid...A complex aviation forecast period is expected with scattered showers and storms from 20z today through 02z Wednesday. While confidence is low in the terminal being directly impacted, at least vicinity thunder is warranted. Gusty winds and heavy rains to accompany any storm, which would naturally result in sub VFR conditions. Otherwise winds to shift from south/southeast through the afternoon, to west in the evening. Wind speeds to remain 10 knots or less outside of thunderstorms. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and thunderstorms to affect eastern terminals, including KVGT/KHND and KIFP. Activity looks to peak between 20z and 02z. Gusty winds and heavy rainfall to accompany any storm. While confidence is not sufficiently high for prevailing thunder, several terminals carry vicinity thunder for several hours. Winds to largely remain diurnally driven from the south/southwest. KBIH will be the exception with east/southeast winds through the day, shifting to the northwest late tonight. Aside from any local thunderstorm impacts, VFR visibilities and ceilings can be expected. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Meltzer AVIATION...Austin For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:40 PM PDT | Flash Flood Warning | VEF | Clark | 110 min |
| Sep 12, 4:32 PM PDT | Areal Flood Advisory | VEF | Clark | 57 min |
Nearby
Flash Flood Warnings in Nevada, 2023Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.